Hail, Lake
- When
- July 30, 1:47 PM CST
- Where
- Lake County, 2.51 mi NE of Wales
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.260, -91.720
A strong storm developed over Lake County in far northeast Minnesota on July 30th and dropped nickel-size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong storm developed over Lake County in far northeast Minnesota on July 30th and dropped nickel-size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 30, 11:43 AM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1243 PM CDT THU JUL 30 2015 .UPDATE... ISSUED AT 1235 PM CDT THU JUL 30 2015 UPDATE FOR 18Z AVIATION DISCUSSION BELOW... UPDATE ISSUED AT 1101 AM CDT THU JUL 30 2015 MADE SOME ADJUSTMENTS TO THUNDERSTORM MENTION AS DRIER AIR IS WINNING OUT OVER THE MORE ROBUST APPROACH OF EARLIER. UPDATE ISSUED AT 902 AM CDT THU JUL 30 2015 BEEFED UP THE MENTION OF SHOWERS AND THUNDERSTORMS OVER THE NORTHERN THIRD OF THE AREA...MAINLY NORTH OF U.S. HIGHWAY 2...AS WELL AS IN NW WI NEAR LAKE SUPERIOR. LATEST SHORT TERM HIRES MODELS ARE POINTING TO THESE AREAS HAVING THE BETTER OPPORTUNITY TO SEE SOME ACTIVITY TODAY. MADE SOME OTHER MINOR ADJUSTMENTS AS WELL. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 324 AM CDT THU JUL 30 2015 CONCERN FOR SHORT TERM IS CHANCES FOR PRECIP THIS AFTERNOON AND FRI AFTERNOON CURRENT SURFACE ANALYSIS INDICATES CLEAR SKIES ACROSS THE FORECAST AREA WITH TEMPS IN THE 60S. WINDS ARE GENERALLY 8-12 MPH AND HAVE DECREASED FROM WEDNESDAY. THE AREA OF LOW PRESSURE THAT BROUGHT THE HIGH WINDS YESTERDAY IS WEAKENING AND PULLING OFF TO THE NORTHEAST DECREASING WIND SPEEDS TODAY. HOWEVER...THE CYCLONIC FLOW AROUND THE LOW WILL KEEP PUSH COOLER AIR ALOFT THROUGH FRIDAY. INSTABILITY WILL DEVELOP BY THIS AFTERNOON DUE TO SOLAR HEATING ESPECIALLY NORTH OF HIGHWAY 2 IN MN. SHOWERS AND POSSIBILITY OF A THUNDERSTORM COULD DEVELOP AFTER 18Z TODAY AND CONTINUE THROUGH 23Z AFTER THE HEATING DECREASES. THE PRECIPITATION WILL BE SCATTERED ACROSS THE AFFECTED AREAS. SKIES WILL BE CLEAR TO PARTLY CLOUDY TONIGHT WITH LOWS IN THE 50S. CYCLONIC FLOW WILL BE AFFECTING THE BORDERLAND ON FRIDAY WHICH WILL CAUSE ANOTHER POSSIBILITY OF SHOWERS TO DEVELOP ACROSS THOSE AREAS IN THE AFTERNOON. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 324 AM CDT THU JUL 30 2015 THE QUASI STATIONARY LOW OVER HUDSON BAY WILL KEEP THE FORECAST AREA IN A REGION OF UNSTABLE CYCLONIC/NORTHWEST FLOW WITH FALLING MID LEVEL TEMPERATURES THROUGH THE EXTENDED PERIOD. LATEST ECM/GFS ARE EVEN SUGGESTING THAT AN AIR MASS WITH H85 TEMPS IN THE SINGLE DIGITS SKIRTS PAST THE BORDERLAND/ARROWHEAD ZONES BY EARLY NEXT WEEK. THE COOLING AIR ALOFT WILL PRODUCE STEEP AFTERNOON LAPSE RATES AND DEEP MIXING...RESULTING IN GUSTY NW WINDS AND LOW RH VALUES FOR THE WEEKEND. OVERALL TEMPERATURES WILL BE BELOW NORMAL THROUGH NEXT WEEK...WITH HIGHS HOLDING IN THE 60S AND 70S. LONG RANGE MODELS SUGGEST THE LOW SWINGS SEVERAL FAST MOVING SMALL WAVES ACROSS THE WESTERN GREAT LAKES REGION....RESULTING IN PERIODIC SMALL POPS AND INCREASING CLOUDS THROUGHOUT THE EXTENDED. HOWEVER...THE COVERAGE OF ANY SHOWERS/ISOLATED STORMS WILL BE MINIMAL AND THE TIMING OF THESE WAVES ARE DIFFICULT TO PIN DOWN THIS FAR OUT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1243 PM CDT THU JUL 30 2015 VFR CONDITIONS WILL CONTINUE THROUGH FORECAST PERIOD. MODEST COLD AIR ADVECTION IN THE MID LEVELS SUPPORTS A CHANCE OF ISOLATED/ SCATTERED SHOWERS AT HYR. INSTABILITY IS STRONGER OVER NE MINNESOTA...SO THINK HIGHER CHANCE OF THUNDER VS ORDINARY SHOWERS AT INL AND HIB. CONFIDENCE IN COVERAGE AND TIMING IS STILL UNCERTAIN...SO HANDLING AS VC AT ALL SITES FOR NOW. WINDS WILL BE GUSTY THIS AFTERNOON AT ALL SITES AS DAYTIME HEATING ALLOWS STRONGER FLOW ALOFT TO MIX DOWN TO THE SURFACE. PRECIP AND GUSTY WINDS WILL DIMINISH EARLY THIS EVENING. ALSO MONITORING LLWS POTENTIAL AT MN SITES LATE THIS EVENING AND EARLY FRIDAY MORNING. THIS MORNINGS GUIDANCE KEEPS ALL TERMINALS BELOW THRESHOLD FOR LLWS...BUT HIB/INL/BRD ALL APPROACH 30 KT VECTOR DIFFERENCES BETWEEN SFC AND 2 KFT AGL BETWEEN 31.02Z AND 31.09Z. WINDS BECOME GUSTY AGAIN FRIDAY MORNING AS HIGHER WINDS ALOFT MIX DOWN. && .PRELIMINARY POINT TEMPS/POPS... DLH 80 60 78 58 / 0 10 0 10 INL 78 53 76 50 / 0 20 20 10 BRD 83 59 80 54 / 0 0 0 10 HYR 80 56 77 53 / 0 10 0 10 ASX 80 59 78 56 / 0 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && UPDATE...GSF SHORT TERM...STEWART LONG TERM...GRANING AVIATION...HUYCK
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1008 AM CDT THU JUL 30 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311515- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1008 AM CDT THU JUL 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE MAINLY NORTH OF US HWY 2 IN MINNESOTA AND EAST OF US HWY 53 IN WISCONSIN TODAY THROUGH EARLY THIS EVENING. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS UP TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MINNESOTA ARROWHEAD REGION FRIDAY AND FRIDAY NIGHT. THERE ARE SEVERAL SMALL CHANCES FOR A PASSING THUNDERSTORM OR TWO THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LSZ121-140>148-311515- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1008 AM CDT THU JUL 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR THIS AFTERNOON AND EARLY THIS EVENING. THE STRONGEST STORMS MAY PRODUCE WIND GUSTS TO 35 KT AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR SUNDAY AND MONDAY. HUYCK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
114 PM CDT THU JUL 30 2015
MNZ012-019-020-301830-
SOUTHERN LAKE/NORTH SHORE-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-
114 PM CDT THU JUL 30 2015
...A STRONG THUNDERSTORM APPROACHING TWO HARBORS...
AT 113 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
HIGHLAND LAKE...OR 27 MILES NORTHEAST OF DULUTH...MOVING SOUTHEAST AT
40 MPH.
WIND GUSTS UP TO 30 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TWO HARBORS...KNIFE RIVER...LARSMONT AND PEQUAYWAM LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4710 9152 4709 9157 4707 9159 4705 9163
4703 9164 4703 9166 4701 9167 4702 9167
4701 9170 4694 9178 4709 9200 4724 9183
4711 9152
TIME...MOT...LOC 1813Z 308DEG 37KT 4712 9182
MCLOVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
125 PM CDT THU JUL 30 2015
WIZ002-003-301900-
BAYFIELD-ASHLAND-
125 PM CDT THU JUL 30 2015
...A STRONG THUNDERSTORM WILL APPROACHING THE APOSTLE ISLANDS AND
BAYFIELD PENINSULA...
AT 124 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF SAND
ISLAND...OR 39 MILES SOUTH OF TEMPERANCE RIVER STATE PARK...MOVING
SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAYFIELD...LA POINTE...MADELINE ISLAND...SAND BAY...RED CLIFF AND
SAND ISLAND.
THIS INCLUDES ISLE VISTA CASINO.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4675 9079 4684 9079 4677 9086 4670 9075
4670 9076 4688 9109 4700 9093 4695 9097
4699 9087 4689 9075 4691 9062 4690 9068
4680 9076 4685 9057
TIME...MOT...LOC 1824Z 307DEG 33KT 4701 9109
MCLOVINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 139 PM CDT THU JUL 30 2015 MNZ012-019-301915- CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- 139 PM CDT THU JUL 30 2015 ...AN AREA OF THUNDERSTORMS MOVING INTO EAST CENTRAL ST. LOUIS AND SOUTHWESTERN LAKE COUNTIES... AT 138 PM CDT...AN AREA OF THUNDERSTORMS WAS NEAR EMBARRASS...OR 18 MILES SOUTH OF VERMILLION LAKE...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HOYT LAKES...AURORA...BABBITT...BIWABIK...EMBARRASS...FAIRBANKS... WYNNE LAKE...SEVEN BEAVER LAKE...SKIBO...RIDGE...WAHLSTEN...MESABA AND BASSETT LAKE. SEEK SHELTER INSIDE IF POSSIBLE AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS. LAT...LON 4759 9242 4775 9229 4757 9172 4734 9192 TIME...MOT...LOC 1838Z 300DEG 30KT 4763 9226 MCLOVIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT THU JUL 30 2015
WIZ002-003-301915-
BAYFIELD-ASHLAND-
200 PM CDT THU JUL 30 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASHLAND AND
NORTHEASTERN BAYFIELD COUNTIES...
AT 200 PM CDT...A STRONG THUNDERSTORM WAS NEAR BAYFIELD...MOVING
SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...WASHBURN...BAYFIELD...MADELINE ISLAND...SAND BAY...RED
CLIFF AND SAND ISLAND.
THIS INCLUDES ISLE VISTA CASINO.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4675 9077 4683 9080 4676 9088 4667 9074
4667 9089 4663 9079 4659 9083 4666 9088
4664 9092 4683 9127 4689 9118 4686 9121
4688 9104 4699 9094 4693 9092 4699 9087
4688 9068 4688 9077 4680 9076 4684 9062
TIME...MOT...LOC 1900Z 309DEG 32KT 4684 9096
MCLOVINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 214 PM CDT THU JUL 30 2015 MNZ012-019-301930- CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- 214 PM CDT THU JUL 30 2015 ...A STRONG THUNDERSTORM HEADED TOWARDS FAIRBANKS... AT 212 PM CDT...A STRONG THUNDERSTORM WAS NEAR HOYT LAKES...OR 31 MILES SOUTH OF ELY...MOVING SOUTHEAST AT 40 MPH. WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOYT LAKES...BABBITT...FAIRBANKS...BRIMSON...BASSETT LAKE AND SKIBO. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. LAT...LON 4748 9216 4759 9204 4742 9166 4722 9192 TIME...MOT...LOC 1912Z 310DEG 33KT 4748 9205 MCLOVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
229 PM CDT THU JUL 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 ENE HOYT LAKES 47.52N 92.13W
07/30/2015 E0.25 INCH ST. LOUIS MN PUBLIC
REPORT FROM HOYT LAKES GOLF COURSE
&&
SGOHDEThe Duluth radar (KDLH), 60 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596458.